Winter Storm, Marquette
- When
- December 22, 9:00 PM CST to December 23, 6:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
A long-duration winter storm on December 22-23rd generated snow and blowing snow, but was preceded by two to three hours of freezing rain. Ice accumulations of 1/8 to 1/4 inch were followed by snow accumulations of 4 to 10 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A long-duration winter storm on December 22-23rd generated snow and blowing snow, but was preceded by two to three hours of freezing rain. Ice accumulations of 1/8 to 1/4 inch were followed by snow accumulations of 4 to 10 inches. Specific accumulations include an estimated 10 inches in far northwestern Marquette County and far northwestern Sauk County, and an estimated 8 inches in far northwestern Iowa County. Elsewhere over these counties snowfall amounts ranged from 3 inches to 8 or 9 inches. Gusty northwest winds to 30 to 39 knots (35 to 45 mph) during the latter part of the winter storm picked up the new snow and generated near-blizzard conditions in open rural areas of Lafayette, Iowa, and Sauk Counties. Drifts grew to 2 to 3 feet in height. Synoptically, low pressure deepened rapidly as it moved northeast through southeast Wisconsin on its way to the Upper Penesula of Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 22, 8:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
832 PM CST SAT DEC 22 2007
.UPDATE...
00Z NAM SHOWS LITTLE DIFFERENCE FROM EARLIER RUNS OTHER THAN A
SLIGHTLY SLOWER TRANSITION DURING THE LATE EVENING OVER SOUTH
CENTRAL WISCONSIN AND OVER SOUTHEAST WISCONSIN DURING THE EARLY
MORNING HOURS. HAVE ALREADY MADE THESE CHANGES IN THE GRIDS.
SURFACE TRACK STILL OVER LAKE SHORE COUNTIES LATE TONIGHT TO NEAR
GREEN BAY AT 987 MB BY 6AM.
&&
.PREV DISCUSSION... /ISSUED 141 PM CST SAT DEC 22 2007/
SHORT TERM...AS ONE CAN SEE FROM THE HEADLINE SECTION
BELOW...THIS IS AN EXTREMELY COMPLICATED WEATHER SITUATION. WE ARE
DEALING WITH A MOIST...DECOUPLED...SEASONABLY MILD BOUNDRY LAYER
SOCKED IN WITH DENSE FOG AT THE BEGINNING OF THE PERIOD.
DRAMATICALLY...IN 18 HOURS WE WILL SEE WESTERLY WINDS GUSTING TO
NEAR 45 MPH WITH A QUICK BLAST OF ARCTIC AIR ALONG WITH IT...BUT
NOT BEFORE NEARLY 8 INCHES OF SNOW FALLS WEST OF MADISON.
THE EVOLUTION OF THIS WINTER STORM IS MORE OR LESS STILL ON TARGET
WITH ONLY MINOR FLUCTUATIONS IN THE DETAILS. FAIRLY WEAK SFC LOW
MOVING INTO SRN MO EARLY THIS AFTERNOON. IT LIFTS NEARLY DUE N AND
UNDERGOES MASSIVE CYCLOGENESIS OVER THE NEXT 12HRS AS THE UPR TROF
GOES NEGATIVE TILT AND PROCEEDS TO PHASE THE SRN STREAM S/W WITH
THE NRN STREAM. BY 12Z THE LOW IS OVER CNTRL LK MI. THE PRES
RISE/FALL COUPLET ASSOC WITH THE LOW IS STILL ON THE ORDER OF
12-14MB/6HRS. THE LEFT FRONT EXIT REGION OF THE UPR JET STILL
PUSHES INTO THE AREA AT AROUND 06Z TONIGHT. THERE IS A PERIOD FROM
ABOUT 05 TO 09Z WHERE THE OMEGA IS MAXIMIZED AND COUPLED WITH THE
BEST DENDRITIC SNOW GROWTH REGION WEST OF MADISON. EXPECT THE
HEAVIEST SNOW TO OCCUR DURING THIS TIME.
ANALYSIS OF THE SOUNDINGS SHOWS LITTLE CHANGE WITH RESPECT TO
CHANGE OVER OF PCPN FROM LIQUID TO SNOW. IT APPEARS OUR FAR WRN
CWA MAY START OUT COMPLETELY AS SNOW. CURRENT OBS PLOT SHOWS THE
COLD AIR JUST ABOUT TO CROSS THE RIVER. THE LEADING EDGE OF THE
COLD AIR SHOULD BEGIN TO STALL AS THE SFC LOW MOVES NORTH...BUT WILL
LIKELY BECOME ENTRENCHED OVER OUR FAR WEST BEFORE THE RAIN/SNOW
LINE STALLS. RAIN IN THE EASTERN HALF THROUGH MIDNIGHT...THATS
EASY. IN BETWEEN THERE IS AN ELEVATED WARM LAYER THAT WILL
LIKELY BRING A WINTRY MIX TO A NARROW REGION CENTERED AROUND
MADISON. THE CHANGE OVER THEN QUICKLY SHIFTS EAST AS THE LOW LIFTS
NORTH OF THE AREA AFTER MIDNIGHT AND THE COLD AIR PLOWS IN.
THE FAR EAST SHOULDN/T SEE MUCH SNOW AS THE PCPN HAS MORE OR LESS
EXITED TO THE NORTH BEFORE THE COLD AIR ARRIVES.
SO HAVE NEARLY 8 INCHES ALONG OUR BORDER WITH THE ARX CWA...3.5
INCHES FOR MADISON...AROUND 2 INCHES IN EASTERN JEFFERSON COUNTY
AND PROBABLY LESS THAN AN INCH FOR THE MILWAUKEE METRO AREA.
A IS WINTER STORM WARNING IN EFFECT FOR OUR 3 WRN COUNTIES. HAVE
OPTED FOR A WINTER WEATHER ADVISORY CENTRAL DUE TO THE MIX
EXPECTED. DETAILS BELOW.
WINDS TO CRANK UP LATE TONIGHT AND PERSIST THROUGH SUNDAY. GUSTS
TO 45 MPH EXPECTED. HAVE ISSUED A WIND ADVISORY FOR ROUGHLY THE
EASTERN HALF FROM 12Z SUN THROUGH 06Z MON. THIS MAY HAVE TO BE
EXPANDED WEST AS THE ADVISORIES TO THE WEST ARE ADJUSTED OR
DROPPED.
LIGHT SNOW TO CONTINUE ON SUNDAY IN STRONG WRAP AROUND. A
SECONDARY SURGE OF MOISTURE AND ISENTROPIC LIFT OCCURS LATE IN THE
DAY AND INTO THE EVENING AS THE CORE OF THE COLD AIR MOVES EAST
AND WE ACTUALLY SEE SOME H8-H7 WAA.
LONG TERM...GENERALLY QUIET THEN FOR MONDAY INTO WEDNESDAY. NOT
MUCH TIME TO WORK ON THE EXTENDED BUT IT APPEARS SOMEWHAT ACTIVE
WITH A POSSIBLY WEAK SYSTEM FOR WED NIGHT/THU AND AGAIN NEXT
WEEKEND.
AVIATION...DENSE FOG WITH WIDESPREAD VLIFR CIGS AND VSBYS WILL
BEGIN TO DISSIPATE FROM WEST TO EAST ACROSS SRN WI LATE THIS
AFTERNOON AND EVENING AS DEEPENING LOW PRESSURE MOVES NORTH ALONG
THE WRN SHORE OF LAKE MICHIGAN AND THE COLD FRONT NEAR THE MS RIVER
SURGES EWD. AT THE SAME TIME HEAVY SNOW WILL DEVELOP OVER SW WI BY
EARLY TO MID EVENING WITH MIXED PCPN OVER SOUTH CENTRAL WI AND LIGHT
RAIN EXPECTED IN SE WI LATE IN THE EVENING. THE COLD FRONT WILL
SURGE EWD THROUGH THE NIGHT...CHANGING RAIN TO SNOW. CIGS WILL
REMAIN MOSTLY LIFR FOR THE NIGHT BUT IMPROVE TO IFR WITH SOME MVFR
TOWARD SUN AM. VSBYS OF LIFR WILL EVENTUALLY REACH IFR CONDITIONS
TOWARD SUM AM. IN THE WAKE OF THE STRONG LOW AND COLD FRONT...VERY
WINDY CONDITIONS WITH WIND GUSTS TO 39 KTS ARE EXPECTED ON SUN WITH
PERIODS OF LGT SNOW. MVFR CIGS AND VSBYS ARE EPECTED WITH AREAS OF
IFR VSBYS NORTH AND WEST OF KMSN WHERE BLOWING SNOW MAY REDUCE
VISIBILITIES.
MARINE...A DENSE FOG ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR
VISIBILITIES NEAR ZERO OVER THE NEARSHORE WATERS. A SMALL CRAFT
ADVISORY FOR HIGH WAVES WILL BE IN EFFECT FROM MID EVENING THROUGH
TNT. A GALE WARNING IS IN EFFECT SUN AND SUN NT.
SELY WINDS THROUGH THIS EVENING WILL CONTINUE TO PUMP RELATIVELY
MILD AND MOIST AIR OVER THE RELATIVELY COLD WATERS OF LAKE
MICHIGAN...GENERATING DENSE FOG. THE FOG WILL DISSIPATE AS STRONG LOW
PRESSURE MOVES NWD ALONG THE WRN SHORE OF LAKE MI AFTER MIDNIGHT. AS
THE LOW APPROACHES...WINDS WILL INCREASE GENERTING HIGH WAVES BY MID
TO LATE EVENING. A STRONG COLD FRONT WILL ARRIVE JUST BEFORE SUNRISE
ON SUN WITH WEST GALES DEVELOPING AND LASTING THROUGH SUN NT. DENSE
FOG WILL GIVE WAY TO RAIN LATE THIS EVENING AND OVERNIGHT WITH AREAS
OF LIGHT SNOW FOR SUN AND SUN NT..
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ046-047-057-
063-068.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
FOR WIZ058-064-069.
DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ051-052-
058>060-064>066-069>072.
WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
WIZ052-058>060-064>066-069>072.
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ056-062-067.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY
FOR WIZ051.
LM...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LMZ643>646.
GALE WARNING FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR LMZ643>646.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM CST SUNDAY
FOR LMZ643>646.
&&
SHORT/LONG TERM...06
AVIATION/MARINE...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 450 PM CST SAT DEC 22 2007 WIZ046-047-051-052-056>060-062>072-231115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 450 PM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT UNTIL 6 PM FOR MARQUETTE...GREEN LAKE... COLUMBIA...DANE...AND GREEN COUNTIES...AND UNTIL MIDNIGHT FOR SOUTHEAST WISCONSIN. A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR SAUK...IOWA AND LAFAYETTE COUNTIES FOR 6 TO 8 INCHES OF SNOW AND GUSTY NORTHWEST WINDS TO 45 MPH. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL RESULT...PRODUCING NEAR BLIZZARD CONDITIONS LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM FOR MARQUETTE...GREEN LAKE...COLUMBIA...DANE...AND GREEN COUNTIES...AND BEGINNING AT MIDNIGHT FOR FOND DU LAC...DODGE...JEFFERSON...AND ROCK COUNTIES. RAIN WILL GRADUALLY TRANSITION TO SNOW AND SLEET THIS EVENING...AND EVENTUALLY TO ALL SNOW LATE TONIGHT. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED...WITH THE HIGHEST AMOUNTS WEST OF MADISON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING WILL CONTINUE TO BE IN EFFECT SUNDAY FOR SAUK...IOWA AND LAFAYETTE COUNTIES. A WINTER WEATHER ADVISORY WILL CONTINUE TO BE IN EFFECT UNTIL 6 AM SUNDAY FOR DODGE...JEFFERSON...AND ROCK COUNTIES...AND UNTIL 6 PM FOR MARQUETTE...GREEN LAKE...COLUMBIA...DANE...GREEN...AND FOND DU LAC COUNTIES. A WIND ADVISORY IS IN EFFECT FOR MUCH OF SOUTHEAST AND A PORTION OF SOUTH CENTRAL WISCONSIN FROM 6 AM SUNDAY TO MIDNIGHT SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL MEASUREMENTS WOULD BE APPRECIATED. LMZ643>646-231115- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 450 PM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE NEARSHORE WATERS FOR VISIBILITIES NEAR ZERO. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL BE IN EFFECT FROM 9 PM THIS EVENING THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT. WEST WINDS ARE EXPECTED TO GUST TO 40 KNOTS DURING THIS PERIOD. HENTZ WWW.WEATHER.GOV/MILWAUKEE
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70292, 70293, 70294, 70295.